The antidepressant drug paroxetine (brand name Seroxat), along with other so called SSRIs (selective serotonin re uptake inhibitors), is associated with extrapyramidal reactions (the part of the nervous system that controls movement).
As reported in The Lancet (6 March 1993), the Committee on Safety of Medicines noted 39 such reactions with paroxetine, some 370,000 prescriptions for which had been dispensed by the end of 1992.
The Drug Safety Research Unit in Southampton records 35 cases of extrapyramidal reactions from reports on 10,645 patients taking paroxetine.
The CSM further reports that withdrawal of paroxetine is more commonly associated with symptoms such as dizziness, sweating, nausea, insomnia, tremor and confusion than is withdrawal of other SSRIs.
SSRIs as a class of anti depressant were earlier touted as having fewer side effects than the older style tricyclic class of drugs. However, a recent study suggests there is no particular benefit in using one type of drug over the other (BMJ, 13 March 1993).
"Not only were the two classes of drug equally effective but their acceptability to patients was the same.
"Drop out rates from the two arms of the trial were about 30 per cent, and the number of patients citing side effects as the reason was not significantly higher in the tricyclic group," said the study.